Hail, Nolan
- When
- May 24, 4:40 PM CST
- Where
- Nolan County, 0.69 mi N of Roscoe
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.440, -100.530
Dryline thunderstorms moved into western portions of the Big Country and produced hail up to the size of quarters south of Sweetwater. These slow moving thunderstorms dropped around 4 to 5 inches of rain near Lake Sweetwater causing some roads to be temporarily closed due to high water.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Dryline thunderstorms moved into western portions of the Big Country and produced hail up to the size of quarters south of Sweetwater. These slow moving thunderstorms dropped around 4 to 5 inches of rain near Lake Sweetwater causing some roads to be temporarily closed due to high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 24, 2:53 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 353 PM CDT SAT MAY 24 2008 .SHORT TERM... LATEST SURFACE ANALYSIS INDICATES THE WEAK PACIFIC COLD FRONT DID ACTUALLY PUSH INTO OUR NORTHWESTERN COUNTIES THIS AFTERNOON. LATEST SURFACE MSAS DATA SHOWS THE BEST MOISTURE FLUX DIVERGENCE OVER THE CONCHO VALLEY. AS USUAL...THE MAIN QUESTION FOR THUNDERSTORM DEVELOP THIS AFTERNOON AND EVENING IS HOW STRONG IS THE CAP. MODIFIED RUC SOUNDING...CENTERED OVER A FEW OF OUR WESTERN COUNTIES INDICATE WE MAY BE CLOSE TO BREAKING THE CAP THIS AFTERNOON. THUS...DECIDED TO CONTINUE A SLIVER OF SLIGHT CHANCE POPS ALONG OUR WESTERN BORDER FOR THIS EVENING. FOR TOMORROW THROUGH THE END OF THE SHORT TERM...BELIEVE RAIN CHANCES ARE AT OR BELOW 10 PERCENT. THUS...WILL CONTINUE WEATHER NIL GRIDS FOR THESE PERIODS. TEMPERATURE NUMBERS CLOSE TO MOS GUIDANCE LOOK GOOD. .LONG TERM... OVERNIGHT TUESDAY NIGHT...MODELS BRING ANOTHER WEAK FRONT INTO WEST CENTRAL TEXAS. ALTHOUGH CONFIDENCE REMAINS LOW IN TERMS OF HOW FAR THE BOUNDARY WILL MOVE SOUTH...WILL CONTINUE SLIGHT CHANCE POPS FOR TUESDAY NIGHT AND WEDNESDAY. MODELS DO BUILD AN UPPER- LEVEL RIDGE OF HIGH PRESSURE OVER TEXAS DURING THESE TWO PERIODS. THUS...IF THUNDERSTORMS DO DEVELOP...WE MAY HAVE A GOOD RAIN EVENT. OTHERWISE...DRY CONDITIONS WILL DOMINATE THE LONG TERM WITH AFTERNOON HIGHS A CATEGORY OR TWO ABOVE SEASONAL NORMALS. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 72 94 70 92 / 10 10 10 10 SAN ANGELO 74 96 74 96 / 10 10 10 10 JUNCTION 74 95 73 94 / 10 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 23/HUBER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 220 PM CDT SAT MAY 24 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-251930- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 220 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF AN ISOLATED THUNDERSTORM OR TWO ACROSS PORTIONS OF WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING NEAR A STALLED WEAK FRONTAL BOUNDARY. THE AREA WITH THE BEST CHANCE WILL BE ALONG AND WEST OF A THROCKMORTON TO SAN ANGELO TO SONORA LINE. AN ISOLATED SEVERE STORM IS POSSIBLE IF STORMS DO DEVELOP...AND WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY AS A COOL FRONT DROPS SOUTH INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR AN ISOLATED STORM OR TWO WEST OF A THROCKMORTON TO SAN ANGELO TO SONORA LINE.
The San Angelo radar (KSJT), 119 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
County Road 2035 and Bitter Creek Road near Lake Sweetwater were impassible due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107026, 107027, 107025, 107028.